A 65-year-old woman was hospitalized due to severe hypercalcemia (albumin-corrected calcium 16.9 mg/dl) associated with severe renal failure (creatinine 3.48 mg/ml), normal phosphate levels (3.9 mg/dl) and PTH < 5 pg/ml. Her past medical history included total thyroidectomy complicated by chronic hypoparathyroidism, for which she was followed by her primary care physician. One year before hospital admission, renal function was normal. The patient was on L-thyroxine at 75 mg/day, calcitriol at 1 mg/day and calcium carbonate at 1 g/day and hydrochlorothiazide at 25 mg/day. Hydrochlorothiazide had recently been added to control her blood pressure. Calcium and calcitriol were promptly stopped, and hydration and intravenous furosemide were given. We noticed that her initial phosphate levels were normal and apparently not consistent with vitamin D intoxication or her history of hypoparathyroidism. Her lab tests were checked over the following days and we observed a progressive reduction of her calcium levels (15.012.010.78.6 mg/dl) and creatinine (3.553.433.212.37 mg/dl). Unexpectedly, at the same time, her phosphate levels dropped (18.104.22.168.7 mg/dl). 24 h-urinary calcium (475 mg/day, normal range 50400 mg/day) and urinary proteins were increased (19 mg/dl, normal range < 15 mg/dl), urinary phosphate reduced (0.2 g/day) but inappropriately high for her hypophosphatemia; 25(OH) vitamin D (15 ng/ml) and 1.25(OH)2 vitamin D were low (14.3 ng/ml, measured once calcitriol was stopped), CTX and bone alkaline phosphatase were within normal limits. After six days, the patient was discharged with low doses of calcitriol (0.25 mg/day) and addressed to the outpatient clinic. After fourteen days, renal function improved (creatinine 1.61 mg/dl), her calcium and phosphate levels were normal (9.5 and 2.8 mg/dl, respectively).
Since her biochemistries improved within days, the most likely diagnosis was an overdose of calcitriol and calcium. However, this hypothesis did not explain her low phosphate levels. We believe that her hypophosphatemia might have been caused by a massive increase in her FGF-23 levels driven by calcitriol intoxication and hypercalcemia-induced acute tubular necrosis. Hypophosphatemia was unmasked soon after calcitriol was stopped. Our hypothesis could also explain the lower-than-expected tubular phosphate reabsorption in a patient with hypoparathyroidism and progressive improvement of her labs within a short time.
Calcitriol-intoxication associated with acute tubular necrosis and renal phosphate loss in a patient with chronic hypoparathyroidism.
22 May 2021 - 26 May 2021